Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 8:53 PM CDT for Ellis County, Rush County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 8:53 PM CDT (01:53 UTC)
- Expired
- Jun 22, 2017, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
896
WUUS53 KDDC 230153
SVRDDC
KSC051-165-230245-
/O.NEW.KDDC.SV.W.0235.170623T0153Z-170623T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
853 PM CDT THU JUN 22 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 945 PM CDT
* At 853 PM CDT, a severe thunderstorm was located very near
Schoenchen, or 11 miles north of La Crosse, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander,
Nekoma, Munjor, Antonino, Emmeram, Loretta, Pfeifer and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 9903 3837 9956 3877 9958 3904 9904
TIME...MOT...LOC 0153Z 251DEG 21KT 3870 9934
HAIL...2.00IN
WIND...60MPH
$$
RBURG3 follow-up statements
034
WWUS53 KDDC 230215
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
915 PM CDT THU JUN 22 2017
KSC051-165-230245-
/O.CON.KDDC.SV.W.0235.000000T0000Z-170623T0245Z/
Rush KS-Ellis KS-
915 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR RUSH AND SOUTHERN ELLIS COUNTIES...
At 915 PM CDT, a severe thunderstorm was located near Pfeifer, or 12
miles southeast of Hays, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander,
Nekoma, Munjor, Antonino, Emmeram, Loretta, Pfeifer and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 9903 3837 9956 3877 9958 3904 9904
TIME...MOT...LOC 0215Z 251DEG 21KT 3874 9918
HAIL...1.00IN
WIND...60MPH
$$
RBURG680
WWUS53 KDDC 230227
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
927 PM CDT THU JUN 22 2017
KSC051-165-230245-
/O.CON.KDDC.SV.W.0235.000000T0000Z-170623T0245Z/
Rush KS-Ellis KS-
927 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 926 PM CDT, a severe thunderstorm was located 5 miles east of
Loretta, or 15 miles northeast of La Crosse, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, Victoria, Otis, Bison, Schoenchen, Liebenthal, Walker,
Munjor, Loretta, Pfeifer and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 9903 3851 9943 3872 9940 3904 9904
TIME...MOT...LOC 0226Z 273DEG 22KT 3866 9908
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON661
WWUS53 KDDC 230236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT THU JUN 22 2017
KSC051-165-230246-
/O.EXP.KDDC.SV.W.0235.000000T0000Z-170623T0245Z/
Rush KS-Ellis KS-
936 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3846 9903 3851 9943 3872 9940 3904 9904
TIME...MOT...LOC 0236Z 251DEG 21KT 3868 9901
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 22, 6:02 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Thu Jun 22 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 22 2017 A surface cold front will extend from west central and north central Kansas by late day. A surface trough of low pressure will extend south from this cold front into extreme southwest Kansas. Scattered convection once again is expected to develop along these boundaries after 2 pm and given the model soundings and DCAPE it appears that the main hazard from these storms late day/early tonight will be strong gusty winds of 60 to 70 mph. Brief heavy rainfall and some hail can also be expected. Hail mainly up to the size of quarters will be possible but a few half dollar ball size hail are not completely out of the question. On Friday an area of high pressure will begin to build into western Kansas as the surface cold front drops south across the Texas Panhandle and western Oklahoma. There will be some clouds along with a chance for thunderstorms during the day as a mid level baroclinic zone ahead of an upper level trough crosses the Western High Plains. Given the expected cloud cover on Friday am favoring going a little cooler than the latest guidance for highs across much of western Kansas. The previous forecast still looks on track with highs mainly in the 75 to 80 degree range. Although we will have a chance for convection during the day on Friday the chance for severe weather is not expected. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 22 2017 An upper level ridge axis will amplify across the Pacific northwest early this weekend, and then cross the western United States late week into early next week. East of this upper ridge axis a northwesterly flow will be present across the Rockies and the Plains as several upper level waves embedded in this flow crosses the Rockies and move out into the Central Plains. As each of this upper waves cross the Central Plains over the weekend and early next week there will be a chance for showers and thunderstorms across western Kansas. At the surface a cool dome of high pressure will cross the central Plains this weekend and based on the 900mb to 850mb temperatures it will be unseasonably cool. The highs this weekend will be mainly in the 70s. If mostly cloudy conditions do develop ahead of any one of the expected upper level waves during the afternoon hours this weekend then highs may even end up being a few degrees cooler than this. Cloud cover during the overnight period will also be important. Given the expected winds Saturday night and Sunday night...if we can get a period of clear skies towards daybreak then lows may be around 50 degrees for portions of western Kansas which would be close to the record lows for this time of year. A warming trend will return early next week as down slope flow improves and a trough of low pressure develops along the lee of the Rockies. Highs are expect to quickly warm through the 80s with mid to even a few upper 90s becoming possible across portions of western Kansas by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 A small area of thunderstorms will move southeastward across southwest Kansas through late this evening, potentially affecting KGCK with brief periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Friday morning. Southerly winds 10 to 20kt will persist across central and much of southwest Kansas through late this evening then turn north-northeasterly 15 to 25kt overnight as a weak cold front pushes across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 57 78 / 30 30 0 10 GCK 60 76 55 78 / 40 30 10 10 EHA 60 74 56 76 / 50 20 10 10 LBL 64 76 58 77 / 40 20 10 10 HYS 63 76 55 78 / 40 40 0 10 P28 69 82 58 82 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 18 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu Jun 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening thunderstorms are possible across far western Kansas. 60 to 70 mph outflows and some hail up to walnut size will be possible. Another round of overnight thunderstorms is also possible, however, the severity of these storms will be lower. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of thunderstorms through this period. It is too early to determine the risks. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 7:47 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
747 PM CDT THU JUN 22 2017
KSZ043-062-063-230145-
Finney KS-Kearny KS-Scott KS-
747 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY AND SCOTT COUNTIES UNTIL 845 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Leoti, moving east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scott City, Holcomb, Modoc, Grigston, Shallow Water, Pence, Friend,
Manning, Scott State Lake, The Tractor Elevator, The Lowe Elevator,
The Wolf Elevator and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 10154 3827 10112 3870 10113 3870 10070
3801 10069 3799 10153
TIME...MOT...LOC 0047Z 291DEG 27KT 3838 10135
RBURGLocal storm report, Jun 22, 8:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 2 NNE DODGE CITY 37.78N 100.00W
06/22/2017 E60 MPH FORD KS NWS EMPLOYEE
&&Local storm report, Jun 22, 8:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
06/22/2017 M62 MPH FORD KS ASOS
DDC ASOS.
&&Local storm report, Jun 22, 8:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 3 ENE DODGE CITY 37.78N 99.97W
06/22/2017 M60 MPH FORD KS PUBLIC
&&Special weather statement, Jun 22, 8:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT THU JUN 22 2017
KSZ030-031-045-046-065-230245-
Rush KS-Pawnee KS-Trego KS-Ellis KS-Ness KS-
840 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHERN TREGO...NORTHERN
PAWNEE...RUSH AND ELLIS COUNTIES UNTIL 945 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Alexander, or 15 miles east of Ness City, moving
east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Larned, Ness City, La Crosse, Ellis, Victoria, Bazine,
Catherine, Ransom, Otis, Bison, Schoenchen, McCracken, Rush Center,
Utica, Liebenthal, Timken, Walker, Alexander and Arnold.
LAT...LON 3814 9904 3829 9958 3828 10022 3870 10021
3870 10015 3878 10015 3911 9904
TIME...MOT...LOC 0139Z 266DEG 17KT 3850 9963
RBURGLocal storm report, Jun 22, 8:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM NON-TSTM WND GST 1 ESE SCOTT CITY 38.47N 100.89W
06/22/2017 M77 MPH SCOTT KS MESONET
MESONET STATION KTQK, 1 ESE SCOTT CITY.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| Jun 22, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane | 43 min |
| Jun 22, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 44 min |
| Jun 22, 7:47 PM CDT | Special Weather Statement | DDC | Finney, Scott | 58 min |
| Jun 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jun 22, 8:40 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 65 min |
| Jun 22, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 30 min |
| Jun 22, 8:59 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt | 61 min |
| Jun 22, 9:12 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 63 min |
| Jun 22, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 21 min |
| Jun 22, 10:24 PM CDT | Special Weather Statement | DDC | Rush | 36 min |
| Jun 22, 11:33 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 23, 2:09 AM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 23, 10:03 AM CDT | Special Weather Statement | DDC | Lane | 27 min |
| Jun 23, 10:29 AM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.